Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Reduced dosage of antidepressants. Speaking rapidly, itchy. What do you think?

My father has been prescribed anti depressants the name begins with 'm'. Sorry i cant remember the name but think it ends in 'pine'. He is trying to cut down of his accord. I am concerned for my father because he has begun speaking very rapidly, has become very 'tetchy' and irritable. I would like to know what you think about these drugs..
Asked On : Sat, 20 Apr 2013
Answers:  3 Views:  81
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
  User's Response

Probably it is Mirtazapine starting with M and ending with pine.

Speaking very rapidly, becoming tetchy and irritable are not depressive symptoms and may indicate the possibility of manic or hypomanic episode specially in a patient taking antidepressant because Antidepressant can sometimes themselves precipitate a manic or hypomanic episode (antidepressant induced mania) in some patients.

In such cases, the antidepressant has to be discontinued and patient should be evaluated further.

In my view, you should discuss with his doctor about his current symptoms and it is possible that his doctor will himself stop antidepressant and may start a mood stabilizer if needed.

Kind regards

Answered: Sat, 20 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to HCM

It appears that he is on Mirtazepine. Mirtazepine is a good antidepressant and it belongs to NASsA group or Nor adrenaline Serotonin selective Antagonists. It controls depressive symptoms as well as in low doses helps in sleeping also. As you have mentioned that he has begun to speak rapidly, become irritable and tetchy. One possibility of such behavior is irritable features of depression, but over talkativeness is not common in depression. Other possibility is switch to Mania. Maniac switch from depression is common and may present with over talkativeness, irritation, intruding behavior. I would advise you to please visit his Psychiatrist for expert opinion as these symptoms are not due to drug.

Dr. Seikhoo Bishnoi, MD
Answered: Sat, 20 Apr 2013
I find this answer helpful
Psychiatrist Dr. Srikanth Reddy's  Response
Thanks for choosing health care magic for posting your query.
The drug you are suggesting could be" mirtzapine". Its belongs to the SNRI group of antidepressants.
If your father has started speaking faster than usual and has become irritable, they are not the signs of depression or the side-effect of the drug. Instead it is possible that you father may be having a switch to mania or hypomania. It suggests that probably your father is having bipolar mood disorder.
Do meet your psychiatrist and discuss these issues. he may want to stop the antidepressant and start him on a different drug.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:
Wish you good health,
Dr. Srikanth Reddy M.D.
Answered: Sat, 20 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor